Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Quad Cities, IA

May 7, 2023Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 7, 2023, 8:33 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 8:33 PM CDT (01:33 UTC)
Expired
May 7, 2023, 10:23 PM CDT
In force
110 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

770 
WGUS53 KDVN 080133
FFWDVN
ILC011-155-080745-
/O.NEW.KDVN.FF.W.0002.230508T0133Z-230508T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
833 PM CDT Sun May 7 2023

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Bureau County in north central Illinois...
  Northeastern Putnam County in north central Illinois...

* Until 245 AM CDT Monday.

* At 833 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported. At 830 PM, law enforcement
           reported water over several highways south of La
           Moille and Ohio.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Princeton, Hennepin, Spring Valley, DePue, Walnut, Ladd, La 
  Moille, Dalzell, Ohio, Cherry, Malden, Seatonville, Arlington, 
  Dover, Hollowayville, Zearing, Coal Hollow, Van Orin, Kasbeer and 
  Ottville.

This includes the following highways...
	Interstate 180 between mile markers 8 and 13.
	Interstate 80 in Illinois between mile markers 54 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4134 8950 4158 8963 4158 8917 4128 8916

FLASH FLOOD...OBSERVED

$$

Speck
1 follow-up statement
602 
WGUS73 KDVN 080323
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1023 PM CDT Sun May 7 2023

ILC011-155-080333-
/O.CAN.KDVN.FF.W.0002.000000T0000Z-230508T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-Putnam IL-
1023 PM CDT Sun May 7 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BUREAU AND 
NORTHEASTERN PUTNAM COUNTIES...

Bureau County 911 dispatch has reported that water has receded as 
the heavy rain comes to an end. Flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 4134 8950 4158 8963 4158 8917 4128 8916

$$

JTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:31 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 7, 6:31 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
631 PM CDT Sun May 7 2023

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 225 PM CDT Sun May 7 2023

Stationary frontal boundary lies across se NE to se IA to ne IL.
Temps were in the 80s south of the front with dewpoints in the
60s. Moline has already broke the record for today (see climate
section below).

SPC mesoanalysis shows tremendous energy available with SBCAPES of
5000 J/kg across southern IA with the CAPE gradient along I-80.
Bulk shear was very strong at 55-60 kt across IA with SRH of 200
m2/s2. Giant hail parameters were also in place, so this is a
volatile atmosphere to say the least!

&&

.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 7 2023

Enhanced risk (level 3 of 5) for severe storms this evening and
overnight. Main risks are damaging winds greater than 75 mph,
giant hail (hen egg size or larger) and tornadoes. Heavy rain and
possible flash flooding are also a threat. CAM's develops
scattered supercells this evening then followed by a classic
severe bow echo sweeping across much of the cwa overnight. If this
pans out then 80+ mph winds are possible after midnight. With
numerous thunderstorms forming in this juicy airmass (PWAT's 1.50
inches) heavy rainfall and possible flash flooding are also on
the table. This is one of those times be on alert even during the
wee hours of the morning!

Monday: A cold front arrives pushing the thunderstorm threat
eventually east and southward and the severe threat has been
pushed south of the dvn cwa. It will be cooler with highs in the
upper 60s north to upper 70s south.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 7 2023

1) Warm week ahead with thunderstorm chances returning again late
   in the week into next weekend.

Tuesday through Sunday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun May 7 2023

Storm clusters will continue advancing southeastward and likely to
impact MLI and BRL next few hours with MVFR to IFR conditions and
potential for large hail and wind gusts 40-50+ kts. In wake
of storms a period of gusty east northeast winds to 40 kts are
possible, with conditions returning to VFR. Overnight, additional
showers and storms are likely with MVFR to IFR conditions. A
severe threat is possible, mainly for winds 40-50+ kts. The
precipitation should wind down early Monday, with lower clouds
and MVFR to possibly IFR ceilings lingering until a cold frontal
passage occurs late morning through afternoon. This will bring a
shift to gusty northwest winds and allow ceilings to lift to VFR
by late in the period.

&&

.CLIMATE...
Issued at 106 PM CDT Sun May 7 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClure
CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sun May 7 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced risk, or level 3 out
of 5, for severe thunderstorms this evening and overnight across
much of the outlook area. The main threats are tornadoes, damaging
winds in excess of 75 MPH and golf ball size hail or larger.
There is an additional threat for heavy rainfall and the potential
for flash flooding with a slight or level 2 risk of excessive rainfall.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms on Monday and again late next
week. However, the risk for severe storms is low.

The Mississippi River will continue to experience flooding during
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.

Haase

In the hours before

Local storm report, May 7, 8:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HIGH SUST WINDS  1 SSE MACOMB            40.46N 90.67W
05/07/2023  E60 MPH          MCDONOUGH          IL   TRAINED SPOTTER

            QUICK MOVING SYSTEM TURNED DARK VERY QUICK
            AND WINDS PICKED UP FROM MILD TO 60 MPH
            QUICKLY.

&&

MWW
Local storm report, May 7, 8:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     1 S SCIOTA              40.55N 90.75W
05/07/2023                   MCDONOUGH          IL   BROADCAST MEDIA

            REPORT OF POWERLINES DOWN ON A CAR WITH THE
            DRIVER TRAPPED NEAR THE WEST PRAIRIE HIGH
            SCHOOL. TIME ESTIMATED BY RADAR.

&&

JTS
Local storm report, May 7, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     MACOMB MUNICIPAL ARPT   40.52N 90.65W
05/07/2023  M63 MPH          MCDONOUGH          IL   ASOS

&&

JTS
Local storm report, May 7, 8:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     CEDAR RAPIDS MUNICIPALI 41.88N 91.72W
05/07/2023  M66 MPH          LINN               IA   ASOS

            ASOS STATION KCID CEDAR RAPIDS ARPT.

&&
Local storm report, May 7, 8:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     2 NE DAVENPORT          41.57N 90.57W
05/07/2023  E70 MPH          SCOTT              IA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE ESTIMATED WINDS OF 70
            MPH. HE ALSO REPORTED NICKEL SIZE HAIL AND
            LARGE TREE BRANCHES DOWN NEAR 53RD STREET
            AND US 61 IN DAVENPORT.

&&

EH
Local storm report, May 7, 8:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             GOOD HOPE               40.56N 90.67W
05/07/2023  E2.00 INCH       MCDONOUGH          IL   PUBLIC

&&

ARG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam54 min
May 7, 7:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenderson, Henry, Mercer, Rock Island, Warren51 min
May 7, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHancock, Henderson, McDonough, Mercer, Warren41 min
May 7, 7:23 PM CDTSevere Thunderstorm WarningDVNBureau, Henry54 min
May 7, 7:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHancock, Henderson, McDonough, Warren56 min
May 7, 7:59 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam18 min
May 7, 8:42 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough33 min
May 8, 2:07 AM CDTFlash Flood WarningDVNHenry, Rock Island3 hr
May 8, 3:08 AM CDTSpecial Weather StatementDVNHenry37 min
May 8, 3:44 AM CDTSpecial Weather StatementDVNMcDonough31 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.